Treating ADHD in younger children with drugs like Vyvanse and Ritalin is something that parents should think carefully about.
There are many drugs on the market that are designed to treat Attention Deficit Hyperactivity Disorder (ADHD). The emergence of Ritalin brought about concerns. Doctors still don’t know how safe it is for children under six years of age. It was found that the drug could harm a child’s developing brain.
Now, over 10 years later, there’s another psychiatric drug on the market designed to treat ADHD. It is called Vyvanse. Vyvanse is an amphetamine that is supposed to help children suffering from ADHD, but as with all medications, there are potentially dangerous side effects.
Amphetamine drugs carry with them the risk of forming mental and physical dependence, and can lead to abusing drugs which of course can be fatal.
It is important to evaluate the safety of psychiatric drugs before giving them to your children. Vyvanse is a controlled substance that is advertised to help sufferers of ADHD focus and be productive for up to 13 hours. Also, Vyvanse is absorbed through the stomach so that it more difficult to abuse (ie it can’t be snorted).
Vyvanse contains d-amphetamine and L-lysine, two ingredients that affect neurotransmitters and elevate “levels” of endorphins, such as dopamine, norepinephrine, and serotonin. According to this article, you can become addicted to Vyvanse after a short time of use.
Side Effects and Stopping Usage Too Quickly
The side effects of the drug include other mental disorders that just as bad, if not worse than hyperactivity alone. The drug can increase your heart rate and can cause panic attacks. Other potential side effects include insomnia, changes in appetite, and changes in personality. Because of this, your child may need to be taken off this drug quickly, which in itself can cause even more problems.
When you experience side effects like these, many people jump to stop the drug “cold turkey.” Don’t immediately stop all Vyvanse usage. Doctors recommend that you slowly reduce the dosage of Vyvanse that your child is taking before stopping it completely. This should be done under a doctor’s care. When “coming off” of this drug, your child may experience “heavy sweating,” thoughts of suicide, depression, and mood changes. Because the drug is addictive, the degree of withdrawal symptoms may vary. Some children who take Vyvanse may be privy to use prescription drugs for recreation as they get older.
Adderall, a similar psychiatric drug, caused many adverse side effects in young children. It caused many to become violent and addicted in the early 2000’s. Adderal was taken off the Canadian drug market. However, it is still available at US pharmacies.
Certainly, some children will do well with Vyvanse and it will imrpve their lives. However, Vyvanse also contains lisdexamfetamine, which stimulates the central nervous system. This ingredient can produce other problems, such as the jitters. Because Vyvanse is a controlled substance, the potential for addiction is great. Many people need larger doses to achieve the same effect as they did with a smaller dose of the drug.
According to a 2009 news report by the Miami Herald, Gabriel Myers, a seven year-old boy in foster care, committed suicide, after being prescribed Vyvanse. He hanged himself in the shower. There is still an ongoing debate as to whether Vyvanse is to blame for his death, but this serves as a reminder that doctors don’t always proceed with care.
If you have a child with ADHD, discuss the risks associated with psychiatric drugs with your doctor when discussing a treatment method.
Know your child’s personality. Know the risks of Vyvanse and similar drugs. Life is far too precious to risk addiction or the death of a child.